Kentucky, 2014

Damaging Wind in Kentucky, June 3, 2014

June 3, 2014 · NWS JKL · 1 event in 1 county or zone

An isolated thunderstorm produced wind damage in Fleming County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated thunderstorm produced wind damage in Fleming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 3, 3:57 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 3, 3:57 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EDT TUE JUN 3 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 420 PM EDT TUE JUN 3 2014

LATE THIS AFTERNOON...A COLD FRONT TRIALING SOUTH ROM LOW PRESSURE
OVER ONTARIO/QUEBEC HAS SAGGED SOUTH TOWARD THE MIDDLE AND LOWER OH
VALLEY REGION. THIS BOUNDARY SHOULD EVENTUALLY STALL NEAR THE OH
RIVER OR PERHAPS INTO THE NORTHERN PART OF THE CWA LATER TONIGHT
BEFORE RETREATING NORTH ON WED AS LOW PRESSURE ORGANIZES OVER THE
PLAINS IN RESPONSE TO A MID LEVEL WAVE WORKING INTO THE NORTHERN
PLAINS. THIS SHORTWAVE TROUGH IS EXPECTED TO ROTATE ACROSS THE MIDWEST
AND LOWER OH VALLEY REGION AND INTO THE APPALACHIANS BY THE END OF
THE PERIOD. AT THE SFC...THE LOW SHOULD TRACK EAST TO EAST NORTHEAST
ACROSS THE MIDWEST REGION TOMORROW MORNING AND NEAR THE UPPER OH
VALLEY REGION AND CENTRAL APPALACHIANS LATE ON WED EVENING. THE
TRAILING COLD FRONT SHOULD WORK INTO EAST KY LATE IN THE PERIOD...
BUT NOT PASS SOUTH OF ALL OF EAST KY UNTIL EARLY IN THE LONG TERM
PERIOD...ON THU.

A WARM AND MOIST AIRMASS IS ALREADY IN PLACE IN THE WARM SECTOR
ACROSS THE OH AND TN VALLEY REGIONS. SOME CONVECTION HAS DEVELOPED
ALONG AND IN ADVANCE OF THE BOUNDARY...BUT THE BULK OF THIS HAS
REMAINS NORTH OF THE OH RIVER...SO FAR. ISOLATED SHOWERS HAVE
DEVELOPED ACROSS EAST KY SO FAR WITH A THUNDERSTORM RECENTLY HAVING
DEVELOPED OVER CENTRAL KY TO THE SW OF LEX. THE NEAR TERM MODELS
GENERALLY HAVE ACTIVITY INCREASING A BIT INTO THE EVENING THEN SOME
DIMINISH OVERNIGHT. HOWEVER...WITH THE REGION IN THE WARM SECTOR
SOME ISOLATED ACTIVITY CANNOT BE RULED OUT AGAIN...TOWARD DAWN.

CONVECTION DURING THROUGH LATE WED AFTERNOON SHOULD FOCUS CLOSER TO
THE RETREATING WARM FRONT AND TO ITS NORTHEAST WHILE AT THE SAME
TIME...ACTIVITY SHOULD BE ORGANIZING INTO AN MCS OR AN MCS OF
LEFTOVER ACTIVITY THAT IS NOW OVER THE PLAINS STRENGTHENING OVER THE
MIDWEST.

THE MAIN WEATHER CONCERN CONTINUES TO BE THE SEVERE THUNDERSTORM
THREAT FROM WED EVENING INTO WED NIGHT. LOCALLY HEAVY RAIN WILL ALSO
BE A THREAT. TIMING OF THIS EVENT AND EVOLUTION REMAIN SOMEWHAT UNCERTAIN
AT THIS TIME...HOWEVER...SUBSTANTIAL SHEAR IS EXPECTED TO DEVELOP IN
THE EVENING WITH A WARM AND MOIST UNSTABLE ATMOSPHERE IN PLACE. THE
SHEAR THEN FOCUSES MORE IN THE LOWER LEVELS. INITIALLY NEAR AND TO THE
NORTH AND NORTHEAST OF THE SFC LOW TRACK AND ATTENDANT WARM FRONT ON
WED AFTERNOON INTO EARLY EVENING...DISCRETE CONVECTION WITH ISOLATED
TORNADOES WOULD ALSO BE POSSIBLE. ATTM...THIS APPEARS MORE PROBABLE
MAINLY NORTH OF EAST KY..GENERALLY NORTH OF INTERSTATE 64. THE DURING
THE MID TO LATE EVENING...THE MODEL CONSENSUS SEEMS TO TAKE THE MAIN
THRUST OF A POSSIBLE MCS ACROSS SOUTHERN IL/IN/ACROSS OH AND NORTHERN
KY TOWARD THE CENTRAL APPALACHIANS. THIS WOULD PUT THE GREATEST
THREAT FOR SEVERE WEATHER ALONG AND NORTH OF THE MTN PARKWAY FROM
THIS POTENTIAL MCS OR ADDITIONAL CONVECTIVE DEVELOPMENT ALONG
OUTFLOWS AND IN ADVANCE OF THE TRAILING COLD FRONT. CONVECTION ON THE
SOUTHERN AND SOUTHWEST EXTENT ACROSS EAST KY BASED ON SHEAR AND
INSTABILITY FORECASTS WOULD FAVOR A STRONG TO SEVERE SQUALL LINE OR
BOW ARRIVING IN ALONG AND NORTH OF INTERSTATE 64 PRIOR TO SUNSET AND
THEN CROSS THE ENTIRE AREA BY ABOUT 5Z. THIS OF COURSE WOULD BE
SUBJECT TO CHANGE. THE STRONG TO SEVERE CONVECTION SHOULD OUTRUN THE
ACTUAL COLD FRONT AND SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL
REMAIN POSSIBLE UNTIL THE FRONT CROSS THE AREA...OR BEYOND THE END OF
THE NEAR TERM PERIOD.

THE MULTIPLE THREATS CONTINUE TO HIGHLIGHTED IN THE HWO...WIND GUSTS
AS HIGH AS THE 60 TO 75 RANGE BEING THE PRIMARY THREAT...THOUGH HAIL
AND AN ISOLATED THUNDERSTORM WILL ALSO BE POSSIBLE. WITH PW PROGGED
TO CLIMB INTO THE 1.6 TO 1.75 RANGE THE POTENTIAL FOR SOME TRAINING
AT LEAST ON THE SW FLANK OF ANY MCS...LOCALLY HEAVY RAIN IS ALSO
POSSIBLE. THE PAST FEW DAYS HAVE BEEN RATHER DRY ACROSS THE
REGION...SO UNLESS AN AREAS GETS HIT HARD TONIGHT OR ON WED...POOR
DRAINAGE AND PONDING OF WATER WOULD APPEAR TO BE THE MOST LIKELY
IMPACTS. WE HAVE CONTINUED WITH BOTH SEVERE ATTRIBUTES FROM JUST
PRIOR TO SUNSET ON WED EVENING INTO THE EARLY MORNING HOURS OF THU IN
THE FAR SOUTHEAST. ALONG WITH THIS A LOCALLY HEAVY RAIN ATTRIBUTE
IS ALSO INCLUDED FROM THE EVENING INTO OVERNIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 300 PM EDT TUE JUN 3 2014

MODELS ARE IN REASONABLE AGREEMENT. PATTERN CAN BE BEST DESCRIBED AS
PROGRESSIVE WITH THE CORE OF THE WESTERLIES GENERALLY SOUTH OF THE
NORTHERN TIER...A BIT FURTHER SOUTH FOR MAIN STORM TRACKS THAN
TYPICALLY FOUND THIS TIME OF YEAR. CONSEQUENTLY SYSTEMS WILL TEND TO
PASS COMPLETELY THROUGH OUR AREA VERSUS STALLING OUT ON TOP OF US AS
IS TYPICAL OF MORE RECENT SUMMERS...OR METEOROLOGICAL SUMMERS. MOST
SIGNIFICANT DIFFERENCES IN EXTENDED MODEL SOLUTIONS SHOW UP IN THE
TIMING OF SYSTEMS THROUGH OUR CURRENT PROGRESSIVE PATTERN.

SHORT WAVE RIDGING WILL BUILD INTO THE REGION BEHIND EXITING COLD
FRONTAL SYSTEM EARLY IN THE PERIOD. CORRESPONDING CANADIAN SURFACE
HIGH PRESSURE WILL TRANSIT THE GREAT LAKES AND OHIO VALLEY TO START
THE WEEKEND...PUSHING THE SURFACE COLD FRONTAL BOUNDARY INTO THE
DEEP SOUTH.

NEXT SYSTEM TAKES SHAPE RAPIDLY OVER THE PLAINS DURING THE UPCOMING
WEEKEND...PULLING A WARM FRONTAL BOUNDARY BACK NORTHWARD THROUGH OUR
AREA LATE SATURDAY OR SATURDAY NIGHT AND ANOTHER COLD FRONTAL
BOUNDARY THROUGH EASTERN KENTUCKY LATE SUNDAY AFTERNOON OR SUNDAY
NIGHT. A LARGE AREA OF HIGH PRESSURE BUILDS INTO THE EASTERN CONUS
TO FINISH OUT THE FORECAST.

FOR SENSIBLE WEATHER JUST FOLLOWED ALONG WITH A BLEND OF MODEL
GUIDANCE IN AN EFFORT TO MITIGATE TIMING DIFFERENCES. OF COURSE WITH
PROGRESSIVE PATTERN AND WESTERLIES SO FAR SOUTH TEMPERATURES SHOULD
GENERALLY RUN ABOUT AVERAGE OR SLIGHTLY COOLER THAN NORM. FRIDAY
LOOKS TO BE A NEAR PERFECT DAY FOR OUTDOOR ACTIVITIES WITH
PLEASANTLY WARM...AND DRY/LOW HUMIDITY WEATHER. SATURDAY APPEARS
GOOD ENOUGH BUT WITH INCREASING WARMTH AND MORE MUGGY CONDITIONS.
BEST CHANCE FOR RAIN WILL ARRIVE VERY LATE SATURDAY OR SATURDAY
NIGHT...THEN AGAIN LATE SUNDAY OR MORE LIKELY SUNDAY NIGHT INTO
MONDAY MORNING. ALSO...CAN NOT RULE OUT SOMETHING BETWEEN THE WARM
FRONTAL PASSAGE SATURDAY NIGHT AND THE APPROACH OF THE COLD FRONT
SUNDAY NIGHT...EARLY MONDAY SINCE WE WILL FIND OURSELVES IN THE WARM
SECTOR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 200 PM EDT TUE JUN 3 2014

CLOUD BASES CONTINUE TO RISE IN THE WAKE OF THE SHOWERS FROM EARLIER
TODAY. OVERALL...MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD AS A COLD FRONT SAGS TOWARD THE AREA AND LEAVES MOST OF THE
CWA IN THE WARM SECTOR. THE BOUNDARY SHOULD STALL ABOUT 6Z TO 12Z OR
SO...AND THEN RETREATS NORTH LATE IN THE PERIOD. ISOLATED CONVECTION
WILL MOVE ACROSS THE AREA 18Z TO 02Z...AND SOME SCATTERED CONVECTION
MAY DEVELOP CLOSER TO THE BOUNDARY AND THEN MIGRATE TOWARD THE
NORTHERN PART OF THE CWA 22Z TO 4Z. OUTSIDE OF ANY CONVECTION...MVFR
AND POSSIBLY SOME IFR VALLEY FOG IS POSSIBLE 5Z TO 13Z. SOME STRONG
TO SEVERE CONVECTION WILL BE POSSIBLE AFTER THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...RAY
AVIATION...JP
Hazardous weather outlook, Jun 3, 3:25 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT TUE JUN 3 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
425 PM EDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. A FEW THUNDERSTORMS
THIS EVENING MAY PRODUCE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY MORNING.
SOME STORMS LATE WEDNESDAY AND WEDNESDAY NIGHT MAY BE SEVERE...WITH
DAMAGING WIND AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER...
ISOLATED TORNADOES CAN NOT BE RULED OUT. IN ADDITION...SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE SATURDAY AFTERNOON
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED LATE WEDNESDAY AND WEDNESDAY NIGHT.

RAY

In the hours before

Special weather statement, Jun 3, 6:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
728 PM EDT TUE JUN 3 2014

KYZ044-040015-
FLEMING-
728 PM EDT TUE JUN 3 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 815
PM EDT TUESDAY EVENING...

   FLEMING.

AT 728 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
FLEMINGSBURG JUNCTION...OR 10 MILES NORTHWEST OF FLEMINGSBURG...
MOVING SOUTHEAST AT 20 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

SHALLENBERGER

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
June 3, 6:45 PM EST
Where
Fleming County, 1.08 mi W of Poplar Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.500, -83.690

Several trees were downed and a barn was damaged on Mt. Gilead Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524729.